Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 115, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2014, 6:38 PM CDT for 4 counties in Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2014, 6:38 PM CDT (23:38 UTC)
- Expired
- Jun 1, 2014, 7:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:51 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 1, 5:51 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 551 PM CDT SUN JUN 1 2014 .MESOSCALE DISCUSSION... ISSUED AT 550 PM CDT SUN JUN 1 2014 SO FAR STORMS HAVE BEEN SLOW TO DEVELOP SOUTHWARD INTO STOUT CAP...DESPITE BETTER THAN FORECAST INFLOW. SEVERAL SURFACE OBSERVATIONS HAVE SHOWN SYNOPTIC SCALE FLOW OF 30-40KT INTO FRONT/OUTFLOW BOUNDARY. DEEP LAYER SHEAR HAS ALSO INCREASED DURING THE AFTERNOON AREAWIDE AND 300MB TROUGH APPEARS TO BE EXITING COLORADO AND HEADED FOR ONGOING CONVECTION. FAVORABLE 700MB-500MB SHEAR THROUGH 0000 UTC SHOULD ALLOW FOR LARGE HAIL WITH MORE DISCRETE CELLS. HIGH TEMPERATURE/DEWPOINT SPREADS ALONG WITH DECENT 700MB FLOW SHOULD ALLOW FOR DAMAGING GUSTS AS WELL. AFTER 0000 UTC...700MB-500MB SHEAR MARKEDLY DECREASES AND WOULD EXPECT SEVERE HAIL THREAT TO WANE. AFTER SUNSET...STORMS WILL TO SLOWLY TRANSITION FROM SURFACE BASED TO MORE ELEVATED...BUT WILL STILL HAVE PLENTY OF CAPE TO SUSTAIN ROBUST UPDRAFTS. SOME LINGERING UNCERTAINTY HOW FAR SOUTH STORMS WILL GO...BUT SHORT RANGE MODELS THIS AFTERNOON HAVE BEEN TRENDING FURTHER SOUTH THAN EARLIER RUNS. SEVERE THUNDERSTORM WATCH APPEARS ON TRACK AT THIS TIME. -HOWERTON && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 246 PM CDT SUN JUN 1 2014 CONVECTION THAT HAS BEEN PERCOLATING DOWNSTREAM FROM MID-LEVEL THETA WARM NOISE...HAS STARTED TO GROW UPSCALE AND IS PRODUCING SEVERE CONVECTION NORTH OF THE CWA. INHIBITING FACTOR OF SOUTHWARD DEVELOPMENT WILL BE WARM MID-LEVEL TEMPERATURES IN THE 12-14C RANGE...HOWEVER WITH CONTINUED LOW LEVEL HEATING...LIKELY WILL SEE CAP WEAKEN BY LATE AFTERNOON. SOME INDICATIONS THAT DEVELOPMENT ALONG DRYLINE/COLDFRONT WILL BE THE MAIN CONTRIBUTOR TO SEVERE WEATHER IN THE CWA. LOW LEVEL FLOW HAS BEGUN TO BACK IN RESPONSE TO MAIN SHORT WAVE MOVING INTO NORTHERN PLAINS. NONETHELESS...ALL OPERATIONAL MESO MODELS AND NSSL ENSEMBLE MESO MODELS ALL INDICATING STORMS WILL DEVELOP INTO CENTRAL KANSAS IN THE NEXT COUPLE HOURS...CONGEALING INTO A SEVERE QLCS THAT WILL MOVE THROUGH THE BULK OF THE CWA DURING THE EVENING HOURS. CONVECTION ON MONDAY WILL BE DEPENDENT ON EVOLUTION AND DEMISE OF STORMS TONIGHT. THE SYNOPTIC BOUNDARY ASSOCIATED WITH THIS EVENING AND OVERNIGHT STORMS WILL STALL GENERALLY ALONG THE I-35 CORRIDOR...HOWEVER THERE LIKELY WILL BE NUMEROUS MESOSCALE BOUNDARIES IN PLAY. MUCAPES RAMP INTO THE 2000-3500 J/KG RANGE WITH BULK SHEAR 45+. LACKING WILL BE LARGE SCALE DYNAMIC SUPPORT...THUS FEEL CONVECTION WILL BE MAINLY DIURNALLY DRIVEN. TEMPERATURES WILL BE DEPENDENT ON CONVECTIVE DEBRIS...BUT EARLY JUNE SUN WILL ALLOW TEMPERATURES TO REBOUND QUICKLY ONCE CLOUDS CLEAR OUT. LARGE SCALE H5 RIDGE BUILDS THROUGH MID-WEEK...WITH NORTHERN PART OF THE CWA ON PERIPHERY OF QUASI-ZONAL FLOW THAT WILL PERSIST ACROSS THE CENTRAL PLAINS. THE EFFECT ON SENSIBLE WEATHER WILL BE INCREASING TEMPERATURES...ESPECIALLY TUESDAY WHEN PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS WILL EXPERIENCE MAX TEMPERATURES NEAR 100. CONVECTIVE POTENTIAL LIKELY WILL BE LIMITED TO NORTHERN PORTIONS OF THE CWA...EXCEPT POSSIBLY FOR ISOLATED DIURNALLY DRIVEN CONVECTION...DUE TO THE AFOREMENTIONED BUILDING OF SOUTHERN PLAINS H5 RIDGE. WILL CONTINUE TO MAINTAIN THREAT OF MAINLY NOCTURNAL TUESDAY NIGHT. BOUNDARY LINGERS IN THE AREA ON WEDNESDAY...NO STRONG UPPER SUPPORT...BUT SOME SIGNAL OF ANOTHER NOCTURNAL MCS AFFECTING AREA WEDNESDAY NIGHT INTO EARLY THURSDAY. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 246 PM CDT SUN JUN 1 2014 EARLY PART OF LONG TERM WILL BE AN EXTENSION OF SHORT TERM WEATHER...WITH QUASI ZONAL FLOW ALOFT AND REMNANT OF SYNOPTIC BOUNDARY LINGER ACROSS CWA. GEFS DENOTING A MORE POTENT SHORT WAVE MOVING ACROSS SOUTHERN CANADA AND NORTHERN PLAINS FRIDAY INTO SATURDAY...SUPPRESSING H5 RIDGE SOUTHWARD. THIS MAY AID COOLING TEMPERATURES ALOFT SUFFICIENTLY TO ALLOW FOR MORE DIURNAL CONVECTION ON FRIDAY...AND PERHAPS MORE ORGANIZED CONVECTION FRIDAY NIGHT INTO SATURDAY NIGHT WITH BETTER LARGE SCALE DYNAMICS IN PLAY. GEFS SHOWING SOME MINOR TIMING AND INTENSITY DIFFERENCES...SO BROAD-BRUSHING MODERATE POPS. TEMPERATURES WILL BE SEASONABLE EARLY IN THE LONG TERM...THEN WITH CONVECTION AND LOWER H8/H7/H5 HEIGHTS...MAY TREND TOWARD SLIGHTLY COOLER THAN NORMAL TEMPERATURES. SF && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 131 PM CDT SUN JUN 1 2014 CONVECTIVE POTENTIAL THIS AFTERNOON WILL REQUIRE TEMPORARY GROUPS WITH BOTH GUSTS/MVFR CONDITIONS MAINLY DURING THE AFTERNOON/EARLY EVENING AT KRSL/KSLN. INCREASING CAP TO THE SOUTH WILL RESULT IN DECREASING CHANCES AT KHUT/KICT/KCNU. UNCERTAINTY ON TIMING/ MAGNITUDE IS RELATIVELY HIGH WITH MODELS SHOWING A LARGE SPREAD OF CONVECTIVE SOLUTIONS. MVFR CEILINGS APPEAR PROBABLE NORTH OF OUTFLOW BOUNDARY BY DAYBREAK AND ALSO IN THE WARM SECTOR SIMILAR TO THIS MORNING. ALL SHOW DECREASING CLOUDS BY LATE MORNING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 88 71 96 / 70 30 20 20 HUTCHINSON 68 89 70 96 / 60 20 20 20 NEWTON 68 88 70 94 / 70 30 20 20 ELDORADO 68 87 70 92 / 70 40 20 20 WINFIELD-KWLD 70 89 72 94 / 70 30 30 10 RUSSELL 64 87 67 98 / 80 10 20 30 GREAT BEND 65 88 67 98 / 80 10 20 20 SALINA 68 88 69 95 / 70 20 20 30 MCPHERSON 68 88 69 94 / 70 20 20 20 COFFEYVILLE 71 86 72 91 / 50 40 30 10 CHANUTE 70 86 71 90 / 60 40 30 10 IOLA 69 85 71 89 / 60 40 30 20 PARSONS-KPPF 71 85 72 91 / 60 40 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 2:00 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 200 PM CDT SUN JUN 1 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 200 PM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE INTO OR DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON. BASEBALL SIZED HAIL IS POSSIBLE... ALONG WITH DAMAGING STRAIGHT LINE WINDS. THE STORMS WILL TEND TO CONSOLIDATE INTO ONE OR TWO LINES DURING THE EVENING AND OVERNIGHT. THE STORMS WILL SPREAD MAINLY EAST AND A BIT SOUTH TONIGHT...WITH A THREAT FOR DAMAGING WINDS...QUARTER SIZED HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS ALONG A STALLED FRONT. IF THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. ADDITIONAL LESS SEVERE STORMS MAY DEVELOP NORTHWARD ACROSS GENERALLY THE NORTHERN HALF OF KANSAS MONDAY NIGHT. STRONG TO SEVERE STORMS ARE ONCE AGAIN PROBABLE BY TUESDAY AFTERNOON AND EVENING OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA...WITH THIS ACTIVITY LIKELY REMAINING WELL NORTH OF INTERSTATE 70. FROM WEDNESDAY THROUGH SATURDAY...PERIODIC BOUTS OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE ACROSS THE REGION. THESE WILL MAINLY BE DURING THE AFTERNOON...EVENING AND OVERNIGHT HOURS...AS THE FRONT MOVES SOUTH AND STALLS ONCE AGAIN ACROSS PORTIONS OF SOUTHERN KANSAS AND OKLAHOMA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON ACROSS CENTRAL KANSAS...AND THIS EVENING ROUGHLY ALONG AND WEST OF I-35. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 1, 5:36 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 536 PM CDT SUN JUN 1 2014 KSZ032-012315- RUSSELL- 536 PM CDT SUN JUN 1 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GORHAM...OR 13 MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...PARADISE...LURAY...RUSSELL AIRPORT AND WALDO. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3913 9904 3914 9866 3892 9858 3880 9904 TIME...MOT...LOC 2236Z 244DEG 37KT 3898 9905 CARUSO
Special weather statement, Jun 1, 6:19 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 619 PM CDT SUN JUN 1 2014 KSZ033-020015- LINCOLN- 619 PM CDT SUN JUN 1 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 715 PM CDT * AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LUCAS...OR 15 MILES NORTHEAST OF RUSSELL...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... LINCOLN...SYLVAN GROVE AND ASH GROVE. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3922 9808 3887 9805 3887 9848 3922 9849 TIME...MOT...LOC 2319Z 261DEG 31KT 3899 9858 CARUSO
Local storm report, Jun 1, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 6 N RUSSELL 38.97N 98.85W
06/01/2014 E60 MPH RUSSELL KS TRAINED SPOTTER
&&
HOWERTONLocal storm report, Jun 1, 6:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST RUSSELL 38.89N 98.85W
06/01/2014 M60 MPH RUSSELL KS ASOS
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:36 PM CDT | Special Weather Statement | ICT | Russell | 39 min |
| Jun 1, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| Jun 1, 6:19 PM CDT | Special Weather Statement | ICT | Lincoln | 56 min |
| Jun 1, 6:25 PM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.